Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

July 3, 2013San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 3, 2013, 1:59 AM PDT for San Bernardino County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2013, 1:59 AM PDT (08:59 UTC)
Expired
Jul 3, 2013, 2:45 AM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 109 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
4710 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS55 KVEF 030859
SVRVEF
CAC071-030945-
/O.NEW.KVEF.SV.W.0001.130703T0859Z-130703T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
159 AM PDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 245 AM PDT.

* AT 157 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTHEAST OF LUDLOW TO 9 MILES EAST OF
  NEWBERRY MOUNTAIN RV PARK TO BARSTOW-CALICO KOA CAMPGROUND...AND 
  WERE MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAGGETT...NEWBERRY MOUNTAIN RV PARK...BARSTOW-CALICO KOA CAMPGROUND
  AND LUDLOW.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 5 AND 59.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 81 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3453 11645 3460 11647 3461 11651 3468 11651
      3473 11642 3479 11700 3502 11685 3489 11640
      3486 11590 3451 11614
TIME...MOT...LOC 0858Z 029DEG 15KT 3479 11606 3481 11645
          3491 11680

$$

MORGAN
2 follow-up statements
604 
WWUS55 KVEF 030922
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 AM PDT WED JUL 3 2013

CAC071-030945-
/O.CON.KVEF.SV.W.0001.000000T0000Z-130703T0945Z/
SAN BERNARDINO CA-
222 AM PDT WED JUL 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 219 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE FROM 9 
MILES NORTHEAST OF LUDLOW TO 8 MILES SOUTHEAST OF NEWBERRY MOUNTAIN 
RV PARK TO DAGGETT...AND WERE MOVING SOUTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
DAGGETT...BARSTOW-CALICO KOA CAMPGROUND AND LUDLOW.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 5 AND 58.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 81 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3466 11605 3473 11642 3479 11700 3502 11685
      3489 11640 3486 11590
TIME...MOT...LOC 0921Z 033DEG 11KT 3480 11606 3478 11649
          3488 11683

$$

MORGAN
868 
WWUS55 KVEF 030937
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 AM PDT WED JUL 3 2013

CAC071-030945-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-130703T0945Z/
SAN BERNARDINO CA-
237 AM PDT WED JUL 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 245 AM PDT...

AT 235 AM PDT...RADAR INDICATED THUNDERSTORMS DISSIPATING NEAR 
INTERSTATE 40. NO REPORTS OF SEVERE WEATHER HAD BEEN RECEIVED...SO 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3466 11605 3473 11642 3479 11700 3502 11685
      3489 11640 3486 11590
TIME...MOT...LOC 0935Z 033DEG 11KT 3476 11609 3474 11652
          3484 11686

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:28 PM PDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 9:28 PM PDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
928 PM PDT TUE JUL 2 2013

.SYNOPSIS...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH
INDEPENDENCE DAY FOR CONTINUING INTENSE AND DANGEROUS HEAT WAVE.
ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY PRIMARILY OVER THE MOUNTAINS. DRY LIGHTNING AND STRONG
WINDS WITH BE THE PRIMARY CONCERNS WITH THESE STORMS. COOLER
TEMPERATURES ARE EXPECTED OVER THE WEEKEND...BUT TEMPERATURES WILL
REMAIN ABOVE NORMAL.
&&

.UPDATE...MINIMAL SHOWER/THUNDERSTORM ACTIVITY THIS EVENING. A
THUNDERSTORM COMPLEX IS SET TO MOVE ACROSS FAR SOUTHEASTERN MOHAVE
COUNTY THROUGH 11 PM AND COULD BRING GUSTY WINDS TO 40 MPH AND LIGHT
RAIN TO THAT AREA INCLUDING WIKIEUP. THERE IS ALSO STORM ACTIVITY IN
ESMERALDA COUNTY THAT IS SLOWLY PUSHING OFF TO THE NORTH. WINDS HAVE
BEEN GUSTING TO AROUND 40 MPH THERE AS WELL. TWEAKED A FEW GRIDS TO
BETTER ALIGN WITH SATELLITE TRENDS. PRIMARY FOCUS FOR THE NEXT
FORECAST PACKAGE WILL BE ONGOING HEAT AND THUNDERSTORM DEVELOPMENT.
-SALMEN-
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AROUND 10KTS THROUGH THE
NIGHT BARRING ANY THUNDERSTORM OUTFLOW BECOMING LIGHT BY 8 AM
WEDNESDAY. ISOLATED THUNDERSTORMS WILL BE MAINLY CONCENTRATED IN THE
MORMON MESA AND PEACH SPRING APPROACH CORRIDORS ON WEDNESDAY WITH A
SLIGHT CHANCE OVER THE SURROUNDING CLARK COUNTY MOUNTAINS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS AND THUNDERSTORMS WILL IMPACT MAINLY
SOUTHERN MOHAVE AND ESMERALDA COUNTIES THROUGH THE EVENING. THESE
STORMS COULD PRODUCE OUTFLOW WIND GUSTS UP TO 50 MPH. CLOUDS AND
PRECIPITATION WILL DIMINISH THIS OVERNIGHT...BUT ARE EXPECTED TO
REDEVELOP ONCE AGAIN WEDNESDAY AFTERNOON.
&&

.PREVIOUS DISCUSSION...240 PM PDT...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...EXCESSIVE HEAT AND
ISOLATED THUNDERSTORMS CONTINUE TO BE THE KEY WORDS THROUGH
WEDNESDAY AS THE STRONG RIDGE OF HIGH PRESSURE REMAINS OVER THE
REGION.  THE RIDGE HAS SHIFTED FURTHER NORTH AND IS CURRENTLY
SETTLED OVER NORTHERN NEVADA. ALTHOUGH SOME MID LEVEL DRYING HAS
TAKEN PLACE OVER THE SOUTHERN PORTION OF THE CWA DUE TO THIS
NORTHWARD MOVEMENT...ENOUGH MOISTURE OVER THE AREA TO CONTINUE WITH
ISOLATED/SCATTERED THUNDERSTORMS THROUGH THIS EVENING AND AGAIN
WEDNESDAY AFTERNOON. SIMILAR TO THE PREVIOUS TWO NIGHTS
HOWEVER...CONVECTION OVER NORTHWEST ARIZONA/SOUTHWEST UTAH MAY FLOW
INTO THE SOUTHERN PORTION OF THE CWA WHICH MAY CONTINUE ISOLATED
THUNDERSTORMS THROUGH THE NIGHT WHICH WILL NEED TO BE MONITORED. IN
ADDITION A MINOR MOISTURE SURGE HAS TRIED TO TAKE PLACE IN THE LOWER
COLORADO RIVER VALLEY WITH DEWPOINTS INCREASING INTO THE LOWER 60S
SOUTH OF NEEDLES AND A SOUTHERLY FLOW UP TO AROUND 4K FEET IN KYUM.
WILL MONITOR THIS ALSO...BUT DO NOT BELIEVE THERE IS ENOUGH OF A
PUSH TO ENHANCE ANY CONVECTION AT THIS TIME.

TEMPERATURES ON WEDNESDAY WILL CONTINUE TO REACH RECORD TO NEAR
RECORD READINGS WITH THE EXCESSIVE HEAT WARNING REMAINING IN EFFECT.

.LONG TERM...THURSDAY THROUGH TUESDAY...AN EXCESSIVE HEAT WARNING
REMAINS IN PLACE FOR THURSDAY AS THE STRONG RIDGE REMAINS OVER THE
AREA. THE RIDGE BEGINS TO WEAKEN AND BE PUSHED TO THE SOUTHEAST BY
FRIDAY AND INTO THE WEEKEND AS A SHORT WAVE TROUGH MOVES INTO THE
PACIFIC NORTHWEST AND THEN REMAINS OVER THE WEST COAST THROUGH
SUNDAY. THIS WILL ALLOW FOR TEMPERATURES TO COOL SLIGHTLY BUT STILL
REMAIN ABOVE NORMAL THROUGH THE WEEKEND. THE RIDGE BEGINS TO BUILD
BACK OVER THE REGION MONDAY AND TUESDAY...WHICH SHOULD ALLOW FOR
TEMPERATURES TO BEGIN TO WARM ONCE AGAIN.

MOISTURE FLOWING AROUND THE RIDGE WILL CONTINUE TO CREATE AN
AFTERNOON/EVENING THUNDERSTORM CYCLE FOR THURSDAY AND FRIDAY WITH
THE MAIN CHANCE BEING OVER THE MOUNTAINS OF THE CWA. DRYING WILL
SLOWLY TAKE PLACE BUT ISOLATED ACTIVITY EXPECTED THROUGH MONDAY OVER
MAINLY OVER THE NORTHERN MOUNTAINS. THE MAIN CONCERN WITH THESE
THUNDERSTORMS WILL CONTINUE TO BE GUSTY WINDS AND DRY LIGHTNING.
SIMILAR TO THE SHORT TERM...WILL NEED TO MONITOR ANY MOISTURE FROM
THE SOUTH WHICH MAY ENHANCE ACTIVITY...AND WILL CONTINUE TO MONITOR.
&&

.CLIMATE...HERE ARE SOME RECORD HIGH TEMPERATURES FROM TODAY THROUGH
THURSDAY...FOLLOWED BY THE RECORD HIGH MINIMUMS FOR LAS VEGAS.

LOCATION             7/3         7/4         7/5
-----------------------------------------------------
LAS VEGAS          116/1937    115/1985    116/2007
MT CHARLESTON       89/1991     87/1988     84/1996
BISHOP             107/1984    107/2007    108/2007
BARSTOW-DAGGETT    115/2001    117/1991    118/2007
DEATH VALLEY       127/2001    126/2007    127/2007
NEEDLES            119/2001    121/2007    121/1989
KINGMAN            109/1907    110/2007    109/2007

AND THE RECORD HIGH MINIMUMS FOR LAS VEGAS...

7/3      89/1996
7/4      88/2008
7/5      87/2008

RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 115
DEGREES AT LAS VEGAS IS 4 DAYS FROM JULY 16 - JULY 19 2005.

RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 110
DEGREES AT LAS VEGAS IS 10 DAYS FROM JUNE 17 - JUNE 26 1961.

.FIRE WEATHER...VERY LITTLE CHANGE CONCERNING THE DAY BY DAY
VARIATION IN THE HOT AND DRY CONDITIONS WITH ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS CONTINUING INTO THURSDAY. THE
STORMS WILL CONTINUE TO GENERALLY BE DRY WITH LIGHTNING AND GUSTY
WINDS BEING THE PRIMARY CONCERN. HOWEVER THE AREAL EXTENT OF THE DRY
LIGHTNING IS NOT ENOUGH TO WARRANT ANY ADDITIONAL FIRE WEATHER
PRODUCTS. A WEAK TROUGH MOVING INTO THE PACIFIC NORTHWEST WILL
SUPPRESS THE RIDGE BY THE END OF THE WEEK AND INTO THE WEEKEND
BRINGING SLIGHTLY COOLER TEMPERATURES TO THE AREA...HOWEVER THE
DIURNAL CYCLE OF THUNDERSTORMS IS NOT EXPECTED TO CHANGE MUCH EXCEPT
TO CONFINE THE MAIN AREA OF THUNDERSTORMS TO THE NORTHERN PORTION OF
THE DISTRICT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 11 PM PDT THURSDAY FOR
     NVZ014>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 11 PM MST THURSDAY FOR
     AZZ001>003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 11 PM PDT THURSDAY FOR CAZ519>527.
&&

JENSEN/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 2, 3:46 AM PDT, 22 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 AM PDT TUE JUL 2 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-030700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
346 AM PDT TUE JUL 2 2013 /346 AM MST TUE JUL 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT WEATHER WILL CONTINUE TODAY...AND AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR AREAS BELOW 6000 FEET. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE MAINLY IN THE AFTERNOON AND EVENING...AND THE MAIN
THREATS WILL BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH INDEPENDENCE
DAY AS THE PROLONGED HEAT WAVE PERSISTS. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE MAINLY IN THE AFTERNOONS AND EVENINGS. LIGHTNING AND
STRONG WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jul 2, 11:12 PM PDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1112 PM PDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     NON-TSTM WND DMG 2 WSW NORTH LAS VEGAS   36.26N 115.18W
07/02/2013                   CLARK              NV   FIRE DEPT/RESCUE

            A FAST MOVING SHOWER WITH STRONG WIND GUSTS CAUSED THE
            COLLAPSE OF A FIRE WORKS BOOTH AND UPROOTED TREES NEAR
            THE INTERSECTION OF SIMMONS AND ANNE RD. IN NORTH LAS
            VEGAS.

&&

JH
Local storm report, Jul 3, 1:00 AM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 AM PDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     NON-TSTM WND DMG 3 WSW NORTH LAS VEGAS   36.26N 115.20W
07/03/2013                   CLARK              NV   FIRE DEPT/RESCUE

            STRONG WINDS FROM A DISSIPATING SHOWER BLEW DOWN
            TREES...DAMAGING AT LEAST TWO HOMES.

&&

MORGAN

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.